Dermatitis

Medication Induced Rosacea

Many of the products and treatments commonly used in the treatment of eczema, psoriasis and dermatitis are too harsh for the facial skin resulting in a medication induced rosacea.

Use of steroids may be beneficial in treating severe eczema, psoriasis or dermatitis on the facial skin but the steroidal cream must be limited to no more 7 to 10 days and closely follow the directions for use. Always use the minimal amount possible. Continued or over use of steroids can result in thinning of the skin as well as a skin dependency on the steroid or ‘steroid addiction’.  Learn more the effects of steroid use and rosacea.

Other medications used in treatment of dermatitis or eczema, which can result in a medication – induced rosacea include a group of non-steroidal creams and ointments such as Pimecrolimus Cream sold under the brand name Elidel.

Before using Elidel or Pimecrolimus Cream its best to discuss possible side effects and warnings of this drug with your doctor it is common to experience skin burning, redness, stinging, itching, or soreness at the application site of the medication.

Other, less serious side effects that may occur include skin infection, irritation of throat and nose, constipation, diarrhea or upset stomach, cough or headache.

The FDA has issued a public health advisory to inform healthcare professionals and patients about a potential cancer risk from use of Elidel (pimecrolimus). This concern is based on information from animal studies, case reports in a small number of patients, and knowledge of how drugs in this class work. It may take human studies of ten years or longer to determine if use of Elidel is linked to cancer.

It is often not the diagnosis of eczema or dermatitis that is in error but the choice of treatment that leads to a pre-disposition for rosacea.